Finally, An Article About Sex On Antidepressants

By Autumn Morris

Depression. Let’s talk about it. It’s not your typical Monday blues or case of the Debbie Downers. Depression is a real and excruciating disorder that affects 350 million people worldwide according to healthline.com. The upside to this is there are lots of treatments for depression to enhance overall quality of life. One of the most popular being medication.

As someone who has utilized antidepressants before, I can safely say they are game changers when used correctly. I’ve seen family members and friends flourish on antidepressants. However, there is a downside. There is a specific type of antidepressants called SSRIs. This selection of antidepressants specifically interacts with your serotonin levels, dopamine levels, and norepinephrine levels, all of which play a part in your sexual desire, arousal, and climax. In layman’s terms, taking antidepressants may make the bedroom tango less appealing and less pleasurable. But, don’t put up your dancing shoes quite yet, sexual satisfaction is most definitely still achievable.

The issues that antidepressants may cause are lowered or absent libido and trouble with or inability to orgasm. But, everyone is different. While I struggled achieving orgasm while on Lexapro, a family member found that Zoloft didn’t affect her sexual encounters whatsoever. However, if you or your partner are struggling with sexual side effects from antidepressants, you have a few options to restore satisfaction.

  1. Ask your doctor for a lower dosage: If sexual side effects are your only complaints about the antidepressant you are taking, I’d suggest you start with a lower dose. It may be the amount you are taking that is creating such prominent side effects, in which case, a little bit less may do the trick. Talk to your doctor to find out if a loser dose is an option for you.

  2. Ask your doctor for supplements: If a lower dosage doesn’t solve the problem, ask about utilizing a supplementary medication that can revive your sex life. Wellbutrin is a good supplementary medication that can assist with the sexual side effects of regular antidepressants. Viagra is also a well-known supplement to assist you fulfill your sexual needs.

  3. Ask your doctor to change medications: Understand that not every medication will work for you. If your sexual satisfaction is important to you but your antidepressant is robbing you of your regular orgasm, talk to your doctor. Document how the medication makes you feel before, during, and after sex and see if your doctor can prescribe you a medication less likely to cause the same issues.

  4. Explore: If all else fails, explore the different ways that may jumpstart your satisfaction. The two key things to remember are time and stimulus. Whether you are with a partner or by yourself, take your time. Understand that given the medication you are on, lubrication, erection, or climax may take a little longer, so take advantage of that time. Give or receive a sensual massage, indulge in role play, or, my favorite TOYS. Toys are also a great stimulus to jump start your sexual engine. Using a vibrator can assist with the arousal of genitals, speed along lubrication, and influence climax. Be patient with yourself, be patient with your partner, and allow yourself the space to feel satisfied.

76731cd3ddc25725df67e06b7f34a8b2.jpg

Your mental and behavioral health are important and worth the investment. Take care of your mind FIRST, because having sex while depressed isn’t fun. Once you and your doctor have achieved emotional stability for you, talk to your doctor to ensure sexual stability for you as well. Sexual side effects are normal for a lot of medications, but they can also be solved if you ask questions.

You are not alone. 350 million of us suffer from depression, and 350 million of us still deserve to experience a life changing orgasm from time to time. Do not settle, be inquisitive, be flexible, and be patient. You WILL take back your sexual satisfaction.